Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 40, NWS Tucson, AZ

August 15, 2020Cochise County, Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 15, 2020, 5:38 PM MST for Cochise County, Pima County, Santa Cruz County, Arizona. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2020, 5:38 PM MST (00:38 UTC)
Expired
Aug 15, 2020, 6:30 PM MST
In force
52 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cochise County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 24 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:38 PM MSTTSTM WND GST 696 Wsw Huachuca City, AZASOS STATION KALK PIONEER AIRFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
3627 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WUUS55 KTWC 160038
SVRTWC
AZC003-019-023-160130-
/O.NEW.KTWC.SV.W.0040.200816T0038Z-200816T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
538 PM MST Sat Aug 15 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pima County in southeastern Arizona...
  West central Cochise County in southeastern Arizona...
  Northeastern Santa Cruz County in southeastern Arizona...

* Until 630 PM MST.

* At 537 PM MST, a severe thunderstorm was located near Elgin, or 18
  miles northwest of Sierra Vista, moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Whetstone, Huachuca City, Sonoita, Elgin, Fort Huachuca, Kartchner
  Caverns State Park and Canelo.

This includes the following highways...
 Route 82 between mile markers 25 and 51.
 Route 83 between mile markers 13 and 41.
 Route 90 near mile marker 309.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3185 11036 3154 11034 3151 11071 3178 11075
TIME...MOT...LOC 0037Z 068DEG 14KT 3167 11048 

HAIL...1.00IN
WIND...60MPH
 
$$

GL
2 follow-up statements
324 
WWUS55 KTWC 160057
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
557 PM MST Sat Aug 15 2020

AZC003-019-023-160130-
/O.CON.KTWC.SV.W.0040.000000T0000Z-200816T0130Z/
Pima-Cochise-Santa Cruz-
557 PM MST Sat Aug 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR SOUTHEASTERN PIMA...WEST CENTRAL COCHISE AND NORTHEASTERN SANTA
CRUZ COUNTIES...

At 557 PM MST, a severe thunderstorm was located over Elgin, or 22
miles northwest of Sierra Vista, moving west at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Whetstone, Huachuca City, Sonoita, Elgin, Fort Huachuca and Canelo. 

This includes the following highways...
 Route 82 between mile markers 25 and 51.
 Route 83 between mile markers 13 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3180 11037 3154 11034 3151 11071 3178 11075
TIME...MOT...LOC 0057Z 068DEG 14KT 3164 11057 

HAIL...1.00IN
WIND...60MPH
 
$$

GL
840 
WWUS55 KTWC 160126
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
626 PM MST Sat Aug 15 2020

AZC003-019-023-160135-
/O.EXP.KTWC.SV.W.0040.000000T0000Z-200816T0130Z/
Pima-Cochise-Santa Cruz-
626 PM MST Sat Aug 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA...WEST
CENTRAL COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES WILL EXPIRE AT
630 PM MST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3180 11037 3154 11034 3151 11071 3178 11075
TIME...MOT...LOC 0125Z 068DEG 14KT 3161 11066 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:30 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 15, 2:30 PM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Sat Aug 15 2020

.SYNOPSIS...An extended period of excessive heat can be anticipated
into next week as high pressure remains in the region. There
might be a break in the heat from time-to-time as a chance of
showers and thunderstorms remain in the forecast. The weather
pattern will become favorable next week for a daily dose of
thunderstorms more typical of the monsoon season.

&&

.DISCUSSION...Upper level plots this morning showed that the 500
mb high has shifted west over the past 12-24 hours and was located
west of Phoenix resulting in light E-NE flow over the area. PW
values across the area were holding in the 1.20" to 1.35" range.
At the surface dewpoints this afternoon ranged from the upper 40s
to the lower 60s. Out west the gulf surge continues, depth around
4k feet per KYUX radar, with Yuma dewpoint around 70.

Isolated showers and thunderstorms were developing early this
afternoon over the higher terrain east of Tucson. These and
additional thunderstorms that develop later this afternoon into
this evening will propagate to the S-SW with Cochise and Santa
Cruz counties seeing the best areal coverage. Can't rule out a
few severe thunderstorms. Kept PoPs up overnight south of Tucson
as outflows emanating from New Mexico pass through keeping
elevated convection going.

Sunday still has the look of a classic "rim shot" event with the
upper high north of Las Vegas. Upper PoPs over the NBM guidance
and added heightened wording like damaging winds and blowing dust
to the forecast as storms develop over the higher terrain and
propagate mainly to the SW into a hot boundary layer. SPC has
portions of the area under marginal severe risk. Won't be
surprised if a severe watch box is issued for portions of the
area for the late afternoon to early evening hours.

Isolated to low scattered coverage of thunderstorms Monday through
Wednesday under east-northeast flow aloft with the upper high to
our north. In the tropics Invest 95E will become a named storm as
it moves to the NW toward the tip of Baja. This feature depending
on its track could produce a surge of deep moisture up the gulf of
California to enhance the chance of storm activity late in the
week. Still plenty of uncertainty at this time.

Record to near record highs continue this weekend with most of the
area under Excessive Heat Warning. However highs today will not
be as hot as the scorchers of the past two days. Potential for rim
shots Thu/Fri.

On the temperature side, still remaining hot with Excessive Heat
Warning in effect until Monday. Might need to extend into Tue/Wed
but at this time will hold off on that idea and see how conditions
evolve over the next 24-36 hours.

&&

.AVIATION...Valid through 17/00Z.
SKC-FEW clouds at 10k-15k ft MSL west of KTUS. East of KTUS, FEW-SCT
clouds at 10k-15k MSL becoming SCT-BKN aft 16/01Z. Isolated to
scattered TSRA/SHRA from KTUS eastward thru 16/05Z, then a slight
chance of -TSRA/-SHRA thru 16/14Z. SFC wind generally less than 12
kts thru the forecast period, except strong and gusty in the
vicinity of thunderstorms. Strong TSRA development possible Sunday
afternoon and evening, with areas of BLDU and TSRA wind gusts to
50+ kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening showers
and thunderstorms are forecast the next 7 days, favoring areas south
and east of Tucson. Temperatures will remain hot through the middle
of the upcoming week, lowering several by next weekend. 20-foot
winds will follow typical diurnal patterns with the exception of
Monday and Tuesday when easterly winds are expected. Wind speeds
will be less than 15 mph outside of any thunderstorm gusts. Through
next Friday, daytime minimum relative humidity will generally be in
the 12 to 22 percent range in the valleys and 20 to 30 percent in
the mountains, with moderate to good overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Warning until 8 PM MST Sunday for AZZ503-509.

 Excessive Heat Warning until 8 PM MST Monday for AZZ501-502-
 504>506.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 15, 2:29 PM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
229 PM MST Sat Aug 15 2020

AZZ503-513-152215-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
229 PM MST Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 315 PM MST...

At 229 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Parker Canyon Lake, or 20 miles east of Nogales,
moving west at 10 mph.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3144 11076 3143 11051 3133 11049 3133 11076
TIME...MOT...LOC 2129Z 087DEG 9KT 3133 11060

GL
Special weather statement, Aug 15, 3:29 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
329 PM MST Sat Aug 15 2020

AZZ503-513-152315-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
329 PM MST Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 415 PM MST...

At 329 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Nogales International Airport, or 15 miles east of
Nogales, moving west at 10 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Kino Springs and Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3149 11080 3147 11059 3133 11059 3133 11084
TIME...MOT...LOC 2229Z 085DEG 7KT 3138 11067

GL
Special weather statement, Aug 15, 4:08 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
408 PM MST Sat Aug 15 2020

AZZ507-508-513-160000-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
408 PM MST Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
500 PM MST...

At 408 PM MST, Doppler radar was tracking a strong thunderstorm near
St. David, or near Benson, moving southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Benson and St. David.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3209 11016 3191 10999 3177 11031 3204 11043
TIME...MOT...LOC 2308Z 058DEG 10KT 3196 11024

GL
Special weather statement, Aug 15, 5:26 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
526 PM MST Sat Aug 15 2020

AZZ506-509>511-160115-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-White Mountains of Graham and Greenlee Counties
including Hannagan Meadow-Galiuro and Pinaleno Mountains including
Mount Graham-
526 PM MST Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND
NORTHEASTERN PINAL COUNTIES UNTIL 615 PM MST...

At 526 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of San Carlos, or 25 miles southeast of Globe, moving
south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Calva and San Carlos Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3338 11017 3309 11016 3309 11052 3318 11052
      3318 11047 3320 11046 3319 11041 3320 11040
      3328 11046 3333 11044 3336 11045 3337 11044
TIME...MOT...LOC 0026Z 357DEG 10KT 3324 11035

TGD
Special weather statement, Aug 15, 5:35 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
535 PM MST Sat Aug 15 2020

AZZ504-507-513-514-160115-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
535 PM MST Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST
CENTRAL COCHISE COUNTIES UNTIL 615 PM MST...

At 535 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles east of Tanque Verde to 8 miles east
of Saguaro National Park East to 8 miles west of Benson. Movement was
west at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Benson, Tanque Verde, Vail, Saguaro National Park East, Mescal and
Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3233 11033 3188 11032 3188 11073 3230 11070
TIME...MOT...LOC 0035Z 081DEG 14KT 3229 11044 3216 11050 3195 11046

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:26 PM MSTSpecial Weather StatementTWCGraham49 min
Aug 15, 5:35 PM MSTSpecial Weather StatementTWC40 min
Aug 15, 6:19 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 15, 6:30 PM MSTSpecial Weather StatementTWCSanta Cruz60 min
Aug 15, 7:06 PM MSTDust Storm AdvisoryTWCPima54 min
Aug 15, 8:20 PM MSTSpecial Weather StatementTWCPima55 min
Aug 15, 8:56 PM MSTSevere Thunderstorm WarningTWCPima26 min
Aug 16, 10:13 AM MSTBlowing Dust AdvisoryTWCPima, Pinal11 hr
Aug 16, 3:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 16, 3:23 PM MSTSpecial Weather StatementTWC52 min
Aug 16, 3:29 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Aug 16, 3:45 PM MSTSpecial Weather StatementTWC60 min
Aug 16, 3:53 PM MSTSevere Thunderstorm WarningTWCPima, Pinal37 min
Aug 16, 4:10 PM MSTSpecial Weather StatementTWC35 min
Aug 16, 4:11 PM MSTDust Storm WarningTWCPima, Pinal2 hr
Aug 16, 4:16 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal119 min
Aug 16, 4:20 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz40 min
Aug 16, 4:25 PM MSTSevere Thunderstorm WarningTWCPima, Pinal50 min
Aug 16, 4:50 PM MSTFlash Flood Warning Considerable damage threatTWCPinal115 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.